|VL Increase Follow-Up
Mar 24, 2001
Dr. Little thank you so much for your recent response. To follow-up I have just received my latest labs (VL 1240 CD4 634) the last two labs were VL 640,820 with CD-4 @540. I consulted with a Dr. this time instead of my nurse practioner. He agreed with the nurse that this was not alarming news. He would not recommend change in therapy or resistance testing until the VL reached 20,000. He talked about un-fit virus which is a new term to me. His theory was that since I have been infected for some 16 years without any opportunistic infections that it was highly likley that with my therapy I would have a "weakened" version of the virus or unfit virus. I feel a little better about this but still I am uncomfortable waiting until VL of 20,000 to change therapy. Any comments on this latest report would be appreciated.
Response from Dr. Little
There are several possible explanations for a slower than expected progression of disease in someone who is HIV infected and not receiving therapy. An "unfit" virus is one possibility. Another is that your immune system (the cells that fight infections) are doing a very good job at controlling the HIV replication and thus keeping the viral load relatively low. Since you are now taking therapy and your viral load is detectable, there is at least some reason to be concerned about developing drug resistance. The threshold level that each provider feels that it is necessary to change therapies is a very individual decision (often dictated by issues that pertain to the patient's past history) and in the absence of clear data to indicate the correct threshold for switching - it is currently just an educated opinion. If you are concerned, you should discuss these concerns with your doctor. You should also feel reassured however, that with a CD4 cell count of 500-600, you are not likely to get into any serious trouble any time soon regarding your risk for disease progression.
retaining strength of combo
Should I switch from Zerit and Ziagen to Triazivir and Viramune??...
- Itchy Rash After Getting Fingered Sign Of HIV AIDS
- Itchy Vagina After Genital Rubbing Sign Of HIV AIDS
- Red Spots After Masturbation Worried I Have HIV
- Sore Testicles After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- Can Penicillin Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.